Questions About Prometrium

by Tracy
(KY)

I'm 51 and am nearing menopause (only 1 period in the past year). I've had some hot flashes and night sweats, but nothing debilitating. My biggest issue for years has been the inability to have restorative sleep, and I wake very early unable to get back to sleep. Some days it makes me unable to function due to the intense fatigue from sleep deprivation. I tried bioidentical cream for a while, but it did nothing to help me sleep. My OB/Gyn then suggested Prometrium, stating that many women with sleep issues do well on the oral progesterone. I've been taking 200mg. before bed for a little over two months and it has helped. I am sleeping about 50% better, which is huge for me. I do not take any other hormones and am not on any prescription meds.

I'm concerned with some side effects I've read about, however, but there's so much conflicting information out there that it's confusing and maddening. Heart disease and cancer run in my family, and I don't want to take something that would raise my risk of those diseases, or risk blood clots/stroke. I've also had some weight gain and I'm wondering if this is a typical side effect of taking Prometrium, or if it's just due to winter weight gain and being less active.

I would appreciate your advice!



Comments for Questions About Prometrium

Click here to add your own comments

Mar 06, 2022
Questions About Prometrium
by: Joy

Hi Tracy

If you type in Prometrium in the search bar you will see a number of pages where Wray has discussed this in detail.

Insomnia seems to affect us once we reach Menopause. In some women high cortisol at night can cause havoc with your sleeping. Have they checked your evening cortisol levels, as there seems to be a rise at that point in insomniacs. If cortisol is high, zinc lowers it, see here and here. Maybe you lack nitric oxide, also essential for sleep, see here. It is made endogenously from nitrites/nitrates and arginine, but a major source is the direct affect the sun has on our skin. The action of sunlight triggers the release of NO which is then absorbed through the skin. Are you getting enough sun? Please make sure that your Vitamin D3 level is optimal.

Prometrium is a natural progesterone but any form of oral progesterone is not the best delivery method as around 96% gets destroyed by the gut and live.  It does benefit some women, others not.  If you want to continue taking it, then may I suggest that you use a good organic cream such as Natpro which is a 3.33% cream in the morning and oral at night.  Progesterone is a calming hormone so it does help with sleep.  

I am not sure where you are getting your information from, but progesterone does not cause blood clots/strokes etc, in fact it helps with them.  It is actually excess estrogen that causes it.  Again use the search bar for more information on this. 

Your weight gain is due to the Prometrium that you are taking, you are not getting enough progesterone.  The little that you are getting is aggravating estrogen receptors.  If progesterone is used correctly it shouldn't cause weight gain.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Share this page:
Find this page helpful? Please tell others. Here's how...

Would you prefer to share this page with others by linking to it?

  1. Click on the HTML link code below.
  2. Copy and paste it, adding a note of your own, into your blog, a Web page, forums, a blog comment, your Facebook account, or anywhere that someone would find this page valuable.

Search over 8,400 pages on this site...